Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 31, 1998, 8:19 PM CST for Brewster County, Terrell County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 31, 1998, 8:19 PM CST (02:19 UTC)
- Expired
- Oct 31, 1998, 9:20 PM CST
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Brewster County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 9:10 PM CST | Thunderstorm Wind | Dryden, TX | A large isolated thunderstorm developed in central Brewster Country and tracked NE into Terrell County where it knocked down power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 010220 SVRMAF TXC043-443-010320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 819 PM CST SAT OCT 31 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BREWSTER COUNTY IN WESTERN TEXAS TERRELL COUNTY IN WESTERN TEXAS * UNTIL 920 PM CST * AT 816 PM CST...MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF SANDERSON...MOVING EAST NORTHEAST AT 30 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF SHEFFIELD AND WAS MOVING EAST NORTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE...SANDERSON AND DRYDEN. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! AKL/DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:35 PM CST, 5 hours 44 minutes earlier.
Area forecast discussion, Oct 31, 2:35 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 235 PM CST SAT OCT 31 1998 NOT MUCH TIME FOR A DETAILED DISCO THIS GO AROUND. A LINE OF T-STORMS CONTINUED TO DVLP EXTDG FROM NEAR FST TO JUST WEST OF MAF TO EAST OF LBB. A PAC CDFNT WAS MOVING EAST ACROSS THE AREA...ASSOCD WITH THE T-STORM ACTIVITY. ANOTHER FRONT WITH MUCH COOLER AIR SHUD MOVE SOUTH ACROSS THE REGION OVERNITE...AS THE SFC LOW MOVE EASTWARD. THE ETA WAS TRACKING THE UPPER VORT AND SFC LOW FURTHER SOUTH THAN THE NGM. CORRESPONDING...QPF OUTPUT FROM THE ETA THRU TMRW MORNING SHOWS ALMOST AN INCH OVER THE DRY CNTL PERMIAN BASIN...WHILE THE NGM HAD IT'S MAX AMOUNT FURTHER NORTH. WILL WATCH FOR FLASH FLOODING POTNL FOR AREAS THAT RECEIVED EXCESSIVE PCPN LAST NITE. JAL NM RECEIVED ABOUT 4 INCHES FROM REPEAT T-STORMS FRIDAY EVENING. TEMPS WILL BE DRAMATICALLY COOLER TMRW AS COOL CANADIAN AIR SPILL SOUTHWARD. DRY WX CAN BE EXPECTED ALL AREAS EXCEPT OUR FAR SERN CORNER SUNDAY. THANK TO THE RFC...SPC...AND LBB FOR EARLIER COOR. MAF 53/65 60/10 CNM 49/64 20/5 MRF 43/67 40/5 P07 55/71 50/5 RSB/MEY
In the hours before
Special weather statement, Oct 31, 6:10 PM CST, 2 hours 9 minutes before
TXZ045>048-050>052-061>063-068>070-075-081-082-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 610 PM CST SAT OCT 31 1998 SEVERE THUNDERSTORM WATCH NUMBER 878 CONTINUES UNTIL 8 PM FOR THE COUNTIES OF...SCURRY...HOWARD...GLASSCOCK...REAGAN...UPTON... CRANE...MIDLAND...ECTOR...PECOS...TERRELL...AND BREWSTER. THE COUNTIES OF GAINES...ANDREWS...DAWSON...MARTIN...BORDEN. THUNDERSORM WATCH NUMBER 878 HAS BEEN CANCELLED. THE STfRONGEST THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES. EVEN THOUGH THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE ABOVE COUNTIES...SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE OVER THIS AREA THIS EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 7:13 PM CST | Flash Flood Warning | MAF | Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.